Alert archive / Utah / Wind Advisories in 2023

Wind Advisory 23, NWS Salt Lake City, UT

July 9, 2023Davis County, Weber County, Utah

NWS Salt Lake City, UT issued this wind advisory at Jul 9, 2023, 12:28 AM MDT for Davis County, Weber County, Utah. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Jul 9, 2023, 12:28 AM MDT (06:28 UTC)
Expired
Jul 9, 2023, 4:00 AM MDT
In force
4 hr
Issued by
NWS Salt Lake City, UT

Counties Davis County, UT, Weber County, UT

The radar

The Salt Lake City radar (KMTX), 39 km from the middle of the area, began a volume at 06:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 6.5 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2023-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 64 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2023-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
64 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
3421 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

650 
WWUS75 KSLC 090628
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
1228 AM MDT Sun Jul 9 2023

UTZ104-091000-
/O.NEW.KSLC.WI.Y.0023.230709T0628Z-230709T1000Z/
Northern Wasatch Front-
Including the cities of Ogden and Bountiful
1228 AM MDT Sun Jul 9 2023

...WIND ADVISORY IN EFFECT UNTIL 4 AM MDT EARLY THIS MORNING...

* WHAT...East winds 20 to 30 mph with gusts to 55 mph.

* WHERE...Northern Wasatch Front, with the strongest winds from
  Kaysville to Bountiful.

* WHEN...Until 4 AM MDT early this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Travel could be difficult due 
  to crosswinds, especially for high profile vehicles and 
  vehicles with trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
1 follow-up statement
746 
WWUS75 KSLC 091001
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
401 AM MDT Sun Jul 9 2023

UTZ104-091115-
/O.EXP.KSLC.WI.Y.0023.000000T0000Z-230709T1000Z/
Northern Wasatch Front-
Including the cities of Ogden and Bountiful
401 AM MDT Sun Jul 9 2023

...WIND ADVISORY HAS EXPIRED...

Winds have largely diminished early this morning, however
occasional gusty winds are possible near canyons through around 8
AM.

$$

For more information from the National Weather Service visit
https://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Jul 8, 4:00 PM MDT, 8 hours 28 minutes earlier.

Area forecast discussion, Jul 8, 4:00 PM MDT, 8 hours 28 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
400 PM MDT Sat Jul 8 2023

.SYNOPSIS...Isolated showers and thunderstorms near the Idaho
border will diminish into the evening. A stretch of warm, dry,
and sometimes windy conditions will continue through next week.

&&

.SHORT TERM (Through 12Z Monday)...A strong ridge is positioned
near the New Mexico and Arizona border. The chance for isolated
showers and thunderstorms near the Idaho border will diminish into
the evening. Hi-resolution guidance is in good agreement on
easterly canyon winds from Salt Lake County into Davis County from
around midnight through sunrise as diminishing showers and
thunderstorms in Wyoming form a mesohigh. East canyon winds
gusting around 30 mph are likely, although the most windy
locations such as around Park Lane will have locally higher
gusts.

Models are in good agreement on the ridge expanding north and
west for Sunday. Dry conditions are forecast throughout southwest
Wyoming and Utah with the increase in subsidence. A weakening
eastern Pacific low will be to the southwest. The building ridge
and approaching low will bring stronger southwest winds for
western Utah for the afternoon. HREF ensemble mean for wind gusts
is in the 20-30 mph range with minimum relative humidity in the
single digits to teens. Throughout southern Utah, winds will be
similar, but a bit lighter with single digit relative humidity.

High pressure is keeping skies clear of clouds throughout southern
Utah, but wildfire smoke from Arizona is being advected in with
southwest flow. Utah Department of Transportation cameras from
that portion of the state show relatively clear conditions. HRRR-
Smoke suggests patchy haze through much of Sunday, with conditions
improving during the afternoon.

.LONG TERM (After 12Z Monday)...A ridge over the Desert Southwest
will be the main feature effecting the area through the extended
period. Beginning on Monday, a shortwave will be moving through the
area. This shortwave is expected to be mostly dry as an increase in
mid-level clouds comes with the system. In addition, some gusty
southerly winds, 30kts to 35kts, are expected in central and
southern Utah on Monday and Tuesday. As the week progresses, the
ridge will strengthen and the ridge axis will shift westward. This
will keep hot and dry conditions through the week.

Temperatures are expected to be around 5 degrees F above normal.
This means that temperatures throughout many central and northern
Utah valleys will be between the low 90s to upper 90s. For
locations in Lower Washington County and near Lake Powell,
temperatures will be over 100 degrees F and approaching 110
degrees F. There will be another shortwave that is expected to
move through the northern Rockies Thursday into Friday which will
lower the temperatures by a few degrees.

&&

.AVIATION...KSLC...Northwest winds will persist through mid evening
before switching back to the south around 04Z. There is a 10% chance
outflow from storms to the south will impact the terminal between
21-01. VFR conditions will prevail through the TAF period.

.REST OF UTAH AND SOUTHWEST WYOMING...Isolated showers and
thunderstorms across far northern UT and southwest WY may produce
gusty and erratic outflow winds this afternoon, likely ending
after 03z. Otherwise, expect largely light, diurnally- driven
winds and VFR conditions across the forecast area.

&&

.FIRE WEATHER...High pressure positioned over New Mexico and
Arizona will build north and west Sunday. Remnants of a weakening
storm system will approach from the southwest. This will bring
slightly warmer conditions compared to Saturday with stronger
winds across western Utah. There will bring an increase in mid to
high moisture, with a bit more cloud cover Sunday into Monday, but
it will have minimal influence on weather conditions. Minimum
relative humidity will range from the single digits to teens from
Juab County south to the Arizona border with southwest winds
gusting near 30 mph at times Sunday afternoon. Warmer than normal
temperatures with very low relative humidity and enhanced
afternoon winds for portions of western and southern Utah are
likely through the week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

SHORT TERM...Wilson
LONG TERM...Cecava
AVIATION...Seaman
FIRE WEATHER...Wilson

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

Nearby

Wind Advisories in Utah, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.